Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 9, NWS Columbia, SC

March 3, 2019Chesterfield County, Kershaw County, Lee County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 3, 2019, 6:45 PM EST for Chesterfield County, Kershaw County, Lee County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 3, 2019, 6:45 PM EST (23:45 UTC)
Expired
Mar 3, 2019, 7:30 PM EST
In force
45 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chesterfield County, SC, Kershaw County, SC, Lee County, SC

The radar

The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 3:35 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

909 
WUUS52 KCAE 032345
SVRCAE
SCC025-055-061-040030-
/O.NEW.KCAE.SV.W.0009.190303T2345Z-190304T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
645 PM EST SUN MAR 3 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lee County in central South Carolina...
  Central Chesterfield County in central South Carolina...
  Northeastern Kershaw County in central South Carolina...

* Until 730 PM EST.

* At 644 PM EST, a severe thunderstorm was located near Clyde, or 9
  miles north of Bishopville, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cheraw, Bishopville, Lee State Park, Carolina Sandhills Wildlife
  Refuge, Cheraw State Park, Mcbee, Patrick, Bethune, Lucknow, Cheraw
  Fish Hatchery, Alligator Fire Station, Middendorf, Bay Springs Fire
  Station and Ashland.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 111 and 117.
 Interstate 26 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

A Tornado Watch remains in effect until 1100 PM EST for central South
Carolina.

LAT...LON 3460 7981 3453 7983 3449 7988 3449 8005
      3437 8029 3432 8024 3437 8018 3433 8018
      3428 8013 3420 8011 3418 8037 3456 8039
      3471 7988 3467 7985 3465 7980 3461 7978
TIME...MOT...LOC 2344Z 251DEG 44KT 3436 8029 

HAIL...<.75IN
WIND...60MPH
 
$$

HC
1 follow-up statement
116 
WWUS52 KCAE 040006
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
706 PM EST SUN MAR 3 2019

SCC055-040015-
/O.CAN.KCAE.SV.W.0009.000000T0000Z-190304T0030Z/
Kershaw SC-
706 PM EST SUN MAR 3 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KERSHAW COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM EST for central South
Carolina.

LAT...LON 3460 7981 3453 7983 3449 7988 3449 8005
      3442 8020 3433 8018 3428 8013 3420 8011
      3419 8031 3433 8025 3432 8024 3461 8013
      3471 7988 3467 7985 3465 7980 3461 7978
TIME...MOT...LOC 0005Z 251DEG 44KT 3445 7999 

$$

SCC025-061-040030-
/O.CON.KCAE.SV.W.0009.000000T0000Z-190304T0030Z/
Lee SC-Chesterfield SC-
706 PM EST SUN MAR 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EST
FOR NORTHEASTERN LEE AND SOUTHEASTERN CHESTERFIELD COUNTIES...

At 705 PM EST, a severe thunderstorm was located near Auburn, or 18
miles south of Cheraw, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cheraw, Bishopville, Lee State Park, Cheraw State Park, Patrick,
Cheraw Fish Hatchery, Alligator Fire Station, Middendorf and Ashland.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 115 and 116.
 Interstate 26 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

A Tornado Watch remains in effect until 1100 PM EST for central South
Carolina.

LAT...LON 3460 7981 3453 7983 3449 7988 3449 8005
      3442 8020 3433 8018 3428 8013 3420 8011
      3419 8031 3433 8025 3432 8024 3461 8013
      3471 7988 3467 7985 3465 7980 3461 7978
TIME...MOT...LOC 0005Z 251DEG 44KT 3445 7999 

HAIL...<.75IN
WIND...60MPH
 
$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 1:38 PM EST, 5 hours 7 minutes earlier.

Area forecast discussion, Mar 3, 1:38 PM EST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
138 PM EST Sun Mar 3 2019

.SYNOPSIS...
An area of low pressure in the region will bring showers and
thunderstorms, some possibly severe late this afternoon and
evening. Behind the low, a cold front will move through the area
late tonight, ushering in cooler conditions. An upper
disturbance will maintain some cloudiness and a slight chance of
rain Monday night and early Tuesday. Drier and colder air
is expected to work into the region for Wednesday and Thursday,
with freezing temperatures expected in the late night and early
morning hours. A moisture return is expected Friday and
Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
The main concern is the severe thunderstorm threat including
tornadoes late this afternoon and evening.

Showers and thunderstorms along and ahead of the strong cold
front will move from east to west and through the forecast area
mainly during the 400 pm to 1100 pm time frame. Strong shear is
associated with this system with h85 wind around 50 knots. Ahead
of the cold front a warm front boundary extends through the
area. There will be added shear and convergence associated with
this feature plus a deepening low tracking through the area.
Early afternoon instability was weak with surface-based LI
values about -2 and an area of CAPE around 1000 J/KG extended
through the southeast part of the forecast area. The instability
will likely increase a bit more with continued warm air and
moisture advection. The pattern support severe thunderstorms and
the strong shear indicate possible tornadoes. The guidance
consensus supports general rain totals near 1.5 of an inch.
The HRRR indicates precipitable water increasing to a little
over 1.5 of an inch. Heavy rainfall rates will occur with some
of the storms with training possible. Localized flooding will be
possible. The high-resolution models display the main line of
showers and thunderstorms pushing east of the area by 1100 pm.

Based on expected wind in the main line of showers and
thunderstorms plus the HRRR forecast of a 7-hour period of
gusts greater than 25 knots mainly in the more into the warm
sector southeast section late this afternoon and evening we have
posted a lake wind advisory.

Should still have some scattered showers behind the exiting
line after midnight, with drier air pushing in late tonight and
early Monday morning.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
A late season Arctic airmass will slowly move toward the Southeast
U.S. through mid week. A weak shortwave rotating around the base of
a deep upper trough over the Eastern U.S. will likely bring showers
or light rain to areas south of I-20 Monday Night into Tuesday
morning.  Temperatures will average ten degrees or so below
climatology for early March Monday through Tuesday.

The center of the Arctic surface high settles over the region
Tuesday Night through Wednesday. Highs will struggle to get into the
mid to upper 40s on Wednesday with lows Wednesday morning will be in
the mid to upper 20s. Frost/freeze headlines will be needed
Wednesday morning.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Another unseasonably cold night expected Wednesday Night with
lows in the mid to upper 20s. Frost/freeze headlines will be
needed. High temperatures will be noticeably warmer on Thursday
with the surface high moving offshore.

Medium range models differ to some extent on pattern evolution for
Friday through next weekend. The EC amplifies an upper ridge over
the Southeast U.S. more than the GFS which would lead to a drier
forecast. Will go with a model consensus for this time period which
would lead to unsettled conditions, especially north of I-20. There
is a higher chance for precipitation next Sunday with a cold
front forecast to move through the region.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Very strong wind may occur near any showers or thunderstorms
mainly late this afternoon and evening.

A warm front will lift northward ahead of a strong cold front.
The cold front will sweep through the region tonight. The front
will bring showers and thunderstorms to the terminals mainly
late this afternoon and evening.

The warm front lifting northward and increased mixing ahead of
the cold front should result in mainly an MVFR or VFR ceiling
before the main batch of showers and thunderstorms reaches the
area, but there will be scattered showers and thunderstorms and
associated restrictions. The main band of showers and
thunderstorms will likely affect the terminals during the 21z to
03z time frame based on radar trends and the high-resolution
models. This main band will be mainly associated with a strong
low-level jet. We have included low-level wind shear in the
terminals because of this jet. Used the NAM for the magnitude of
the shear. There will be a possibility of very strong wind
aloft mixing down in some of the stronger showers or possible
thunderstorms. Expect the main line of showers and thunderstorms
to be east of the terminals by 04Z with some scattered showers
continuing through 06Z. Outside of any lingering showers behind
the main line, visibilities should be VFR after 04Z given strong
mixing. Ceilings may be slower to improve overnight.

EXTENDED AVIATION OUTLOOK...Cloudiness on the backside of
developing offshore low pressure may result in restrictions
Monday night into Tuesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until midnight EST tonight for GAZ040-
     063>065-077.
SC...Lake Wind Advisory until midnight EST tonight for SCZ015-016-
     018-020>022-025>031-035>038-041.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Mar 3, 10:23 AM EST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1023 AM EST Sun Mar 3 2019

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-041530-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
1023 AM EST Sun Mar 3 2019

...LAKE WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT
EST TONIGHT...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Severe thunderstorms are possible late this afternoon and evening.
The storms could produce damaging winds, and possibly tornadoes.

Also, please listen to NOAA Weather Radio or go to weather.gov on
the Internet for more information about the following hazard.

   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Freezing temperatures expected late Tuesday night/early Wednesday
morning, and again late Wednesday night/early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.

In the hours before

Special weather statement, Mar 3, 3:22 PM EST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Columbia SC
322 PM EST SUN MAR 3 2019

GAZ077-032045-
Burke GA-
322 PM EST SUN MAR 3 2019

...Strong Thunderstorms Will Impact Portions of southwestern Burke
County Until 345 PM EST....

At 320 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm over Summertown, or 12 miles north of Swainsboro,
moving northeast at 35 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Midville, Midville International Airport and Di-
Lane Wildlife Management Area.

LAT...LON 3282 8226 3283 8231 3286 8230 3304 8198
      3293 8192 3292 8196 3292 8208 3288 8213
      3281 8215 3280 8221
TIME...MOT...LOC 2020Z 244DEG 30KT 3277 8228

HC
Local storm report, Mar 3, 4:46 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
446 PM EST SUN MAR 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             SARDIS                  32.98N 81.76W
03/03/2019  E0.25 INCH       BURKE              GA   FIRE DEPT/RESCUE

            SARDIS FIRE DEPT REPORTED BRIEF PEA SIZED
            HAIL AROUND 430 PM.

&&

DCM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 8:06 PM ESTRiver Flood AdvisoryCAELexington, Richland65 hr
Mar 2, 8:13 PM ESTRiver Flood WarningCAECalhoun, Lexington, Richland4 days
Mar 2, 8:13 PM ESTRiver Flood WarningCAEChesterfield, Marlboro5 days
Mar 3, 10:20 AM ESTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more14 hr
Mar 3, 5:05 PM ESTSevere Thunderstorm WarningCAEBamberg, Barnwell55 min
Mar 3, 5:34 PM ESTTornado WarningCAEBamberg, Orangeburg41 min
Mar 3, 5:56 PM ESTTornado WarningCAEAiken, Edgefield16 min
Mar 3, 6:00 PM ESTTornado WarningCAEBarnwell26 min
Mar 3, 6:10 PM ESTTornado WarningCAECalhoun, Orangeburg35 min
Mar 3, 6:40 PM ESTTornado WarningCAELexington35 min
Mar 3, 6:53 PM ESTTornado WarningCAELee9 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.